Identification and estimation of risk aversion in first-price auctions with unobserved auction heterogeneity
Serafin Grundl and
Yu Zhu
Journal of Econometrics, 2019, vol. 210, issue 2, 363-378
Abstract:
This paper shows point-identification in first-price auctions with risk aversion and unobserved auction heterogeneity, by exploiting multiple bids per auction and variation in the number of bidders. If the exclusion restriction required for point-identification is violated, the recovered primitives are still valid bounds under weaker restrictions. We propose a Sieve Maximum Likelihood Estimator (SMLE). Monte Carlo experiments illustrate that the estimator performs well and that ignoring unobserved auction heterogeneity can bias risk aversion estimates. In an application to timber auctions we find that the bidders are risk-neutral, but we would reject risk-neutrality without accounting for unobserved auction heterogeneity.
Keywords: First-price auction; Unobserved heterogeneity; Risk aversion (search for similar items in EconPapers)
JEL-codes: C14 C57 D44 (search for similar items in EconPapers)
Date: 2019
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (7)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304407619300375
Full text for ScienceDirect subscribers only
Related works:
Working Paper: Identification and Estimation of Risk Aversion in First-Price Auctions with Unobserved Auction Heterogeneity (2016) 
Working Paper: Identification and Estimation of Risk Aversion in First Price Auctions With Unobserved Auction Heterogeneity (2015) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:econom:v:210:y:2019:i:2:p:363-378
DOI: 10.1016/j.jeconom.2019.02.004
Access Statistics for this article
Journal of Econometrics is currently edited by T. Amemiya, A. R. Gallant, J. F. Geweke, C. Hsiao and P. M. Robinson
More articles in Journal of Econometrics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().